Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 293, NWS Midland/Odessa, TX

June 20, 1997Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 1997, 3:36 PM CDT for Martin County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 3:36 PM CDT (20:36 UTC)
Expired
Jun 20, 1997, 4:25 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Martin County, TX

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:00 PM CDTHail 1.75Stanton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2079 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 202036 RRA
SVRMAF
TXC317-202125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
336 PM CDT FRI JUN 20 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SOUTHEASTERN MARTIN COUNTY
 
AT 334 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 4 MILES EAST OF STANTON MOVING NORTHEAST AT 5 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


MURDOCH/BRITE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:48 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 20, 1:48 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
148 PM CDT FRI JUN 20 1997

KMAF 88D INDICATES CONVECTION DEVELOPING W OF THE PECOS INVOF OF
EVOLVING DRYLINE AND IN AREA OF LOW-LEVEL MSTR CONVERGENCE PER 12Z
RUC. DWPNTS AT KMRF HAVE DROPPED IN THE 40S WITH WLY WINDS...FURTHER
E DWPNTS ARE SLOWLY FALLING INTO THE M50S WITH CAPES AROUND 1500
J/KG. WILL LOOK FOR WIDELY SCATTERED HIGH-BASED STORMS TO CONTINUE
DEVELOP THRU THE AFTERNOON WITH THREAT SLOWLY SHIFTING E AS TEMPS
CLIMB INTO THE MID TO U90S. LOW-LEVEL WINDS SWLY ATTM ACROSS MOST OF
THE AREA...HOWEVER WINDS EXPECTED TO BACK TO THE S EARLY THIS
EVENING AND STRENGTHEN IN RESPONSE DEEPENING SURFACE LOW INVOF WRN
KS. THEREFORE WILL LOOK FOR MSTR TO GENERALLY REMAIN IN PLACE OR
RETURN WARRANTING WIDELY SCATTERED POPS ACROSS THE PB AS FAR E AS
KMAF THRU THIS EVENING. 7H SHEAR AXIS EVIDENT ON GRIDDS TO THE NW TO
REMAIN IN PLACE THRU TMRW WITH INDICATIONS OF LESS INSTABILITY...7H
THERMAL RIDGE TO PERSIST AS WELL AND WILL OPT TO KEEP DRY FCST GOING.

MAF 69/97 20/-
CNM 66/99 20/-
MRF 58/92 20/-
P07 70/95 10/-

MURDOCH/BRITE

In the hours before

Special weather statement, Jun 20, 11:18 AM CDT, 4 hours 18 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-210500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1117 AM CDT (1017 AM MDT) FRI JUN 20 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

A RISK OF THUNDERSTORMS EXISTS MAINLY ACROSS THE WESTERN PERMIAN
BASIN...THE TRANS-PECOS REGION...AND THE MOUNTAINS AND FOOTHILLS
IN EDDY COUNTY.

SHALLOW LOW-LEVEL MOISTURE IN PLACE ACROSS THE OUTLOOK AREA IS
EXPECTED TO DECREASE THROUGH DAY AS DEEP MIXING OCCURS. HOWEVER
INSTABILITY ACROSS THE AREA WILL REMAIN IN PLACE ALLOWING FOR THE
DEVELOPMENT OF HIGH-BASED SHOWERS AND STORMS DURING THE AFTERNOON
AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE STRONG GUSTY WINDS
IN EXCESS OF 60 MPH AND SMALL HAIL. SHOWERS AND STORMS ARE EXPECTED
TO APPROACH CENTRAL AREAS OF THE PERMIAN BASIN BY LATE AFTERNOON
AND EARLY EVENING INCREASING THREAT FOR STRONG GUSTY WINDS FURTHER
EAST.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.
FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB.

MURDOCH/BRITE
Special weather statement, Jun 20, 11:22 AM CDT, 4 hours 14 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-210500-

THUNDERSTORM OUTLOOK...CORRECTION TO WORDING...
NATIONAL WEATHER SERVICE MIDLAND TX
1117 AM CDT (1017 AM MDT) FRI JUN 20 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

A RISK OF THUNDERSTORMS EXISTS MAINLY ACROSS THE WESTERN PERMIAN
BASIN...THE TRANS-PECOS REGION...AND THE MOUNTAINS AND FOOTHILLS
IN EDDY COUNTY.
SHALLOW LOW-LEVEL MOISTURE IN PLACE ACROSS THE OUTLOOK AREA IS
EXPECTED TO DECREASE THROUGH DAY AS DEEP MIXING OCCURS. HOWEVER
INSTABILITY ACROSS THE AREA WILL REMAIN IN PLACE ALLOWING FOR THE
DEVELOPMENT OF HIGH-BASED SHOWERS AND STORMS DURING THE AFTERNOON
AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE ISOLATED GUSTY WINDS
TO AROUND 60 MPH AND SMALL HAIL. SHOWERS AND STORMS ARE EXPECTED
TO APPROACH CENTRAL AREAS OF THE PERMIAN BASIN BY LATE AFTERNOON
AND EARLY EVENING INCREASING THE THREAT FOR STRONG GUSTY WINDS FURTHER
EAST.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.
FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB.

MURDOCH/BRITE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:44 PM CDTSevere Thunderstorm WarningMAFReeves61 min
Jun 20, 4:14 PM CDTSevere Thunderstorm WarningMAFMidland66 min
Jun 20, 4:14 PM CDTSevere Thunderstorm WarningMAFCrane66 min
Jun 20, 4:31 PM CDTSevere Thunderstorm WarningMAFEctor64 min
Jun 20, 4:53 PM CDTSevere Thunderstorm WarningMAFMidland62 min
Jun 20, 5:17 PM CDTSevere Thunderstorm WarningMAFTerrell63 min
Jun 20, 5:37 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines63 min
Jun 20, 6:13 PM CDTSevere Thunderstorm WarningMAFDawson47 min
Jun 20, 6:26 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.